Texas, 2021

Damaging Wind in Texas, May 22, 2021

May 22, 2021 · NWS AMA · 1 event in 1 county or zone

A developing large scale trough across the western United States provided a favorable pattern for thunderstorm development across the Panhandles. A line of showers and thunderstorms associated with a disturbance rotating around the base of this trough to the west moved into the combined Oklahoma and Texas Panhandles in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A developing large scale trough across the western United States provided a favorable pattern for thunderstorm development across the Panhandles. A line of showers and thunderstorms associated with a disturbance rotating around the base of this trough to the west moved into the combined Oklahoma and Texas Panhandles in the early afternoon. The storms were mostly sub-severe, however, one storm over Deaf Smith County did produce a wind gust of 66 mph measured by a West Texas Mesonet located in Bootleg as the gust front moved away from the parent storm and impacte the site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:00 PM CST, 16 minutes earlier.

Area forecast discussion, May 22, 1:00 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
200 PM CDT Sat May 22 2021

.SHORT TERM...Today through Tomorrow night...

A very moist airmass is in place over the Panhandles. This
morning, our 12Z KAMA RAOB measured a PWAT value of 1.05" which
was only .03" off the daily record ever set for May 22nd for RAOB
data collected. Quite impressive, with at least a +2 S.D. PWAT
anomaly across the southern Plains.

The source of this moisture is the combination of two large scale
synoptic system. The first is an upper level low pressure system
centered over north central Nevada bringing moisture in from the
eastern Pacific up into the Panhandles on its eastern peripheries.
The second source is a pronounce anti-cyclonic feature over the SE
CONUS in-conjunction with a dissipating tropical invest area that
moved onshore, now currently over the I-35 corridor near Austin
aiding in the moisture transport, being a separate moisture
source, as it advects into the Panhandles. Both large scale
synoptic patterns will continue to direct its moisture plumes into
the southern Plains through the short term forecast period.

Starting in the western Panhandles, showers and low topped
thunderstorms continue mainly across eastern Ne Mexico this
afternoon as the main upper level low remains almost quasi-
stationary. Watching a specific perturbation rounding the main UL
low now entering SW New Mexico is beginning to enhance mountain
convection over central and northern New Mexico. Just east of the
Sangre de Cristo mountains is where the dryline also resides based
off the latest observation data. As cells congeal and move east
into the evening and the early overnight hours, if the relatively
weak shear can maintain and keep the multicell linear complex in-
tact, strong to severe storms are possible, especially for the
northwestern Panhandles where less CIN and slightly better MLCAPE
and DCAPE of at or just above 1000 J/kg could have an environment
supporting activity coming out of New Mexico. Meanwhile, across
the eastern Panhandles, Gulf of Mexico moisture advecting north
into the eastern Panhandles may provide the chance of showers and
sub-severe storms, but like the west, the main transport winds
across the east are weak, so not everyone will get precipitation.
During the overnight hours, under this stagnant regime, abundant
surface moisture along with cross over temperatures achieved will
result in patchy fog forming, best chances for areas just off the
caprock and in the SE TX Panhandle.

Going into the day tomorrow, as the upper level low over Nevada
moves slightly to the east, meso-scale setup also shifts further
east. This makes for a much more interesting set up for the
Panhandles. The main dryline in east central New Mexico may shift
east towards the TX/NM border by tomorrow afternoon. This focal
point of lift would bring better chances of showers and strong to
severe storms for the western and central Panhandles with stronger
storms likely dissipating as they move into the eastern
Panhandles. Just east of the dryline by tomorrow afternoon,
effective shear of 25-35 kts in-conjunction with MUCAPE averaging
over 1000 J/Kg, if we can break out of the clouds, especially
closest to the dryline, transient supercells and multi-cell
cluster thunderstorms will form and move into the western and
central Panhandles. With abundant surface moisture resulting in
LCLs by tomorrow afternoon at or below 750m along with good
directional shear, tornadoes cannot be ruled out. Going past
tomorrow evening, thunderstorm coverage should dissipate. High
temperatures tomorrow should be near average.

Meccariello

&&

.LONG TERM...Monday to Friday
Upper level trough remains to the west of the Panhandles on
Monday, which will allow for at least one more day of strong
thunderstorm potential. Surface based CAPE Monday afternoon
remains progged to be in the 1500-2500 J/kg range across the area,
which should be enough for late afternoon or early evening
thunderstorms. Wind shear is relatively weak, so expect the bulk
of any severe weather on Monday to be well into Kansas or
Nebraska. With or without severe thunderstorms, Monday afternoon
and evening look to be the best chance for rainfall during this
extended period, with just under a 1 in 2 odds of seeing at least
some rainfall late Monday.

Things then get better after Tuesday...with the caveat that each
evening will have isolated to scattered thunderstorms each evening
this week. Any rain chances will be either late in the afternoon
or early evening, and will be scattered around enough to create a
few headaches for outdoor events. Odds are about 1 in 5 that any
one place receives rainfall (4 in 5 odds that they don't) during
the middle part of the week.

While rain/thunderstorm chances are the main forecast challenge,
temperatures will vary just enough thanks to the daily variation
in cloud cover. Temperatures will be slowly increasing through
the week, with most days in the 80s...and even approaching the 90s
on Wednesday.

Fox

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  78  61  81  58 /  20  30  30  50  40
Beaver OK                  63  81  62  83  61 /  10  20  30  40  20
Boise City OK              57  78  55  83  54 /  50  20  30  20  10
Borger TX                  64  81  64  85  62 /  20  30  30  40  30
Boys Ranch TX              62  81  60  84  58 /  20  30  30  40  30
Canyon TX                  60  78  60  82  57 /  20  30  30  50  40
Clarendon TX               63  76  63  79  61 /  30  20  20  40  50
Dalhart TX                 57  79  55  83  53 /  40  30  30  30  20
Guymon OK                  61  81  60  84  58 /  20  30  30  30  20
Hereford TX                60  80  60  84  56 /  20  30  30  50  40
Lipscomb TX                63  78  62  81  61 /  20  20  20  40  20
Pampa TX                   63  77  62  79  59 /  30  30  20  40  30
Shamrock TX                63  77  62  80  61 /  40  30  10  40  40
Wellington TX              64  78  63  81  62 /  40  30  10  40  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/14
Hazardous weather outlook, May 22, 1:10 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
210 PM CDT Sat May 22 2021

OKZ001>003-TXZ001>020-317-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
210 PM CDT Sat May 22 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms possible in the western Panhandles
this afternoon into the evening hours. The primary threat with
the storms will be wind and hail, but can't rule out an isolated
tornado in the far northwest Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible each day in various portions of the
Panhandles. Storms could be strong to severe at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
May 22, 1:16 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953297.